Study reiterates codeine harms
A study by Monash University has found that over-the-counter combination medicines containing codeine were associated with more than 440 deaths from 2002 to 2012.
The study analysed unintentional deaths attributable to paracetamol, codeine and doxylamine products and was based on National Coronial Information System data across NSW, Queensland and Victoria.
The study showed:
- 441 deaths associated with paracetamol/codeine combination
- 102 cases involved the sedating antihistamine, doxylamine
- concomitant use of drugs including opioids and benzodiazepines was a common factor; and
- behaviours of abuse including doctor and pharmacy shopping were seen in many cases.
Royal Australasian College of Physicians (RACP) President of the Chapter of Addiction Medicine, Associate Professor Adrian Reynolds said the study’s findings reaffirm the decision to make these medicines prescription-only.
“The study’s findings are completely supportive of existing literature that documents the significant harms caused by over-the-counter codeine-containing combination analgesics,” Associate Professor Adrian Reynolds explains.
“Codeine on its own and especially in small doses, isn’t a particularly effective pain reliever. However, when it’s used as a combination medicine and when taken over lengthy periods of time, these products can cause major harm, for example, gastric ulcer with complications of haemorrhage or perforation, hypokalaemia, or renal tubular acidosis.
“The health harms and deaths associated with these combination analgesics containing codeine has risen to an alarming level and demands our attention.”
From 1 February 2018, all medicines containing codeine will require a prescription before they are supplied by hospital and community pharmacists. These new requirements will apply to all medicines containing codeine in Australia.
To read more on codeine, checkout our codeine myth buster factsheet, developed with Painaustralia.